Alert archive / Indiana / River Flood Advisories in 2008

River Flood Advisory 16, NWS Indianapolis, IN

January 9, 20086 counties in Indiana

NWS Indianapolis, IN issued this river flood advisory at Jan 9, 2008, 7:05 AM EST for 6 counties in Indiana. It was in force for 180 days.

The area

The counties it named.

The facts

Issued
Jan 9, 2008, 7:05 AM EST (12:05 UTC)
Expired
Jul 6, 2008, 10:27 PM EDT
In force
180 days
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Daviess County, IN, Gibson County, IN, Jackson County, IN, Knox County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 89 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Edwardsport (FREI3).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood advisory went out at Jan 9, 6:30 AM EST, 35 minutes earlier.

Area forecast discussion, Jan 9, 6:30 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 AM EST WED JAN 9 2008

.AVIATION DISCUSSION...FOR THE 12Z TAFS
MVFR CIGS WILL BECOME VFR AT ALL TAF LOCATIONS BY 14Z. A VERY STRONG
COLD FRONT OVER EASTERN OH EXTENDED TO A LOW OVER THE EASTERN GREAT
LAKES. THIS SYSTEM WILL CONTINUE TO MOVE QUICKLY EAST. MOIST AIR WAS
ROTATING AROUND THE LOW. THIS MOISTURE AND SC CLOUDS WILL MOVE OUT
OF INDIANA BY 14Z. HIGH PRESSURE WILL THEN BUILD INTO INDIANA. THE
HIGH WILL MOVE TO WV BY 18Z. MOIST HIGH LEVEL AIR WILL MOVE CI INTO
INDIANA DURING THE MORNING.

&&

.DISCUSSION...

FORECAST FOCUS ON CHANCES OF PRECIPITATION...ONE ON THURSDAY AND
THEN AGAIN ON SUNDAY.

THE EARLY MORNING SURFACE MAP SHOWS THE COLD FRONT HAS CLEARED
EAST OF CENTRAL INDIANA AND IS NOW RAPIDLY CROSSING OHIO. A 1023
MB HIGH PRESSURE CENTERED IN THE SOUTHERN PLAINS WAS BUILDING EAST
INTO THE LOWER MISSISSIPPI VALLEY. ALOFT AT H5 THE GENERAL PATTERN
WAS ALMOST ZONAL IN THE MID-SECTION OF THE CONUS...EXCEPTING
STRONG SHORTWAVE IN THE OHIO VALLEY.

THE MODELS ARE RELATIVELY SIMILAR...ALTHOUGH THERE ARE SOME
DIFFERENCES REGARDING THE SYSTEM ON THURSDAY. TEMPERATURES WERE
RELATIVELY SIMILAR WITH THE MAV MOS BEING SLIGHTLY WARMER THAN THE
MET. SIDED WITH THE WARMER NUMBERS...AS THE ZONAL PATTERN AND
PACIFIC ORIGIN OF THE AIRMASS NOW MOVING IN...DID NOT SEEM TO
FAVOR THE COOLER MET NUMBERS.

FOR TODAY...LOW CLOUDS ARE CLEARING RAPIDLY FROM WEST TO EAST.
USING THE 925 MB RH AS A GUIDE...CLEARING SHOULD CONTINUE AND
SKIES WILL BECOME PARTLY TO MOSTLY SUNNY DURING THE EARLY TO MID
MORNING TODAY. HOWEVER THIS WILL BE SHORT LIVED AS MID LEVEL
CLOUDS MOVE IN RAPIDLY BEHIND THE LOW LEVEL CLEARING. A VORT MAX
CURRENTLY OVER KANSAS IS HELPING TO PUSH THE MID LEVEL CLOUDS
QUICKLY EAST. TEMPERATURES SHOULD REBOUND NICELY TODAY AS THE
AIRMASS IS NOT THAT COLD IN PLACE...JUST SLIGHTLY BELOW 0C AT 850
MB. SOME PARTIAL SUN WILL PUSH TEMPS BACK TO NEAR 50 IN THE SOUTH.

INCREASING CLOUDINESS TONIGHT AS A STRONG SHORTWAVE TROUGH KICKS
OUT OF THE ROCKIES AND INTO THE PLAINS. A SURFACE LOW WILL DEVELOP
IN THE CENTRAL PLAINS OVERNIGHT AND MOVE QUICKLY EAST. IT APPEARS
THERE WILL BE A WARM FRONT WITH THIS SYSTEM...WHICH WILL STAY
SOUTH OF THE AREA OVERNIGHT. SO WILL GO WITH LOWS SLIGHTLY BELOW
FREEZING NORTH AND IN THE MID 30S ELSEWHERE.

ON THURSDAY...THE LOW FROM THE PLAINS WILL KICK OUT INTO ILLINOIS
AND MOVE TO THE NORTHEAST. THE NAM AND GFS HAVE DIFFERENCES IN
TIMING OF THE PRECIPITATION. BOTH MODELS SHOW A FAIRLY WELL
DEFINED WARM FRONT OVER THE OHIO RIVER BY 18Z THURSDAY. THE NAM
SHOWS HEAVIER PRECIPITATION..FARTHER NORTH...AT THIS TIME. WILL
USE A BLENDED POP SOLUTION...AND HAVE THE HIGHEST POPS IN THE
SOUTH BUT INCLUDE CHANCE POPS ACROSS THE REST OF THE FORECAST
AREA. THIS SYSTEM WILL HAVE TO BE WATCHED SINCE THE MODELS ARE
SHOWING A DEEP OPEN FLOW FROM THE SOUTH WITH GULF MOISTURE
ENTRAINED INTO THE SYSTEM. MODELS SHOWING PWATS IN EXCESS OF 1
INCH UP TO THE OHIO RIVER ON THURSDAY. A CHANGE IN TRACK THAT
BRINGS THIS HEAVIER MOISTURE FARTHER TO THE NORTH WOULD BE VERY
PROBLEMATIC FOR AN ALREADY WATERLOGGED CENTRAL INDIANA. FOR NOW
HAVE GONE WITH THE HPC QPF WHICH SAYS A QUARTER TO THIRD OF AN
INCH FOR THE AREA.

THE LOW DEEPENS AND MOVES NORTHEAST OVERNIGHT THURSDAY. THE MODELS
SHOW MOISTURE AND COLD AIR INTERACTING TO PRODUCE VERY LIGHT SNOWS
IN THE NORTH AND A RAIN/SNOW MIX IN THE SOUTH. WILL ADJUST WX
GRIDS ACCORDINGLY. NOT EXPECTED TO BE SIGNIFICANT SNOW
ACCUMULATION SINCE SEVERAL SIMILAR SYSTEMS THIS WINTER HAVE JUST
PRODUCED LIGHT SNOW ON THE WRAPAROUND. COLDER AIR WILL ARRIVE BY
12Z FRIDAY WITH -4C AT 850MB SHOWING UP. THIS WILL BRING
TEMPERATURES NEARER TO NORMAL FOR JANUARY BUT PROBABLY STILL ABOVE
NORMAL.

A QUIET DAY ON FRIDAY AND FRIDAY NIGHT AS A WEAK HIGH PRESSURE
BUILDS IN AT THE SURFACE. H8 TEMPS STAYING AROUND -6C SO
SEASONABLY CHILLY WEATHER EXPECTED.

THE GFS AND ECMWF BOTH SHOW A CLIPPER SYSTEM ON LATE SATURDAY AND
INTO SATURDAY NIGHT AHEAD OF A SURGE OF MUCH COLDER AIR. WILL ADD
CHANCES OF SNOW. IF THIS PANS OUT AS SHOWN...A TYPICAL LIGHT SNOW
ACCUMULATION FROM A CLIPPER WOULD BE FAVORED. MUCH COLDER AIR IN
ITS WAKE...AND INTO THE EXTENDED H8 TEMPS OF -16C SHOWING UP BY
TUESDAY TO SEND THINGS BACK TO NORMAL.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH
PUBLIC...JOHNSON
Hazardous weather outlook, Jan 9, 4:26 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 AM EST WED JAN 9 2008

INZ021-028-029-035-043-044-051-060-067-100930-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-
KNOX-
426 AM EST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

EXTENSIVE FLOODING WILL DEVELOP ALONG THE WABASH RIVER FROM
LAFAYETTE TO TERRE HAUTE. RECORD FLOOD WATERS WERE FLOWING FROM
OAKDALE DAM. RECORD FLOODS ON THE TIPPECANOE RIVER WILL CONTINUE
TODAY. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXTENSIVE FLOODING ALONG THE WABASH RIVER WILL CONTINUE INTO THE
WEEKEND.

THERE WILL BE A CHANCE OF RAIN AND SNOW MIXED LATE THURSDAY AND
INTO FRIDAY WITH LIGHT ACCUMULATION POSSIBLE NORTH OF INTERSTATE 70.

THERE WILL BE A CHANCE OF LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ030-031-036>042-045>049-052>057-061>065-068>072-100930-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
426 AM EST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING OF SMALL CREEKS AND STREAMS WILL RECEDE TODAY. NEAR
BANKFULL CONDITIONS ARE EXPECTED ON MANY AREA RIVERS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF RAIN AND SNOW MIXED LATE THURSDAY AND
INTO FRIDAY WITH LIGHT ACCUMULATION POSSIBLE NORTH OF INTERSTATE 70.

THERE WILL BE A CHANCE OF LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:19 PM ESTFlash Flood WarningINDBartholomew, Brown, Jackson, Lawrence, Martin, Monroe3 hr
Jan 8, 10:31 PM ESTFlash Flood WarningINDRandolph119 min
Jan 8, 11:44 PM ESTRiver Flood WarningINDGreene, Owen6 days
Jan 8, 11:44 PM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Jan 8, 11:44 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
Jan 9, 7:05 AM ESTRiver Flood WarningINDShelby53 hr
Jan 9, 7:05 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jan 9, 1:43 PM ESTRiver Flood WarningINDBartholomew, Jackson71 hr
Jan 9, 1:43 PM ESTRiver Flood WarningINDDelaware, Madison42 hr
Jan 9, 1:43 PM ESTRiver Flood WarningINDHamilton, Madison46 hr
Jan 9, 1:43 PM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Jan 9, 1:43 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Jan 9, 1:43 PM ESTRiver Flood WarningINDGibson, Knox10 days

Nearby

River Flood Advisories in Indiana, 2008Every river flood advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.